Find Information About:

Drugs & Supplements

Get information and reviews on prescription drugs, over-the-counter medications, vitamins, and supplements. Search by name or medical condition.

Pill Identifier

Pill Identifier

Having trouble identifying your pills?

Enter the shape, color, or imprint of your prescription or OTC drug. Our pill identification tool will display pictures that you can compare to your pill.

Get Started

My Medicine

Save your medicine, check interactions, sign up for FDA alerts, create family profiles and more.

Get Started

WebMD Health Experts and Community

Talk to health experts and other people like you in WebMD's Communities. It's a safe forum where you can create or participate in support groups and discussions about health topics that interest you.

  • Second Opinion

    Second Opinion

    Read expert perspectives on popular health topics.

  • Community


    Connect with people like you, and get expert guidance on living a healthy life.

Got a health question? Get answers provided by leading organizations, doctors, and experts.

Get Answers

Sign up to receive WebMD's award-winning content delivered to your inbox.

Sign Up


All communities will be placed in read-only mode (you will be able to see and search for posts but not start or reply to discussions) as we conduct maintenance. We will make another announcement when posting is re-opened. Thank you for your continued support and patience, and if you have any further questions, please email

Yours in health,
WebMD Community Management

Visit our Crisis Assistance Link for resources. For immediate help, get to the ER.

*No Dr Outside Contact Please*
Includes Expert Content
Dr. G; medication question
monkeybee posted:
Hi Dr. G! I'm sorry to ask a side effect question after you just posted that book but i'm not even sure the term for the side effect I am questioning. Here are the medications I am taking: Lithium:1350mg, Lamictal:400 mg, Abilify: 30mg, Klonapin: 1mg, and newly Geodon: 80 mg. I am wondering if any of these medicines cause your head and neck to droop (like Haldol does)? Do you know what I am talking about?

Joseph F Goldberg, MD responded:
Dear Sarah, Abilify plus Geodon is a bit redundant in that both block the same dopamine receptor, which, among other things, can cause increased muscle tone or what's known as a muscle dystonia. It's worth mentioning to your doctor who will likely examine your muscle tone (neck, arms) and presumably either alter the dosing of these or else add a medicine like Cogentin to counteract increased muscle tone if he or she thinks the combination of both antipsychotics is necessary despite their receptor redundancy. Dr G
monkeybee replied to Joseph F Goldberg, MD's response:
Dr. G, I just got out of the hospital. They increased my lithium to just above my theraputic dose (1800 mg), removed the geodon and added saphris (10mg). I am feeling a little better. The saphris is for intrusive thoughts ( they can't do an ssri because of my bipolar). Do the saphris and ability combo make anymore sense to you? Thanks!
Joseph F Goldberg, MD replied to monkeybee's response:
Dear monkeybee, Saphris, like Geodon, is another antipsychotic that would both be redundant with the Abilify and also pose the same dilemma of competing with the Abilify for the same dopamine receptor; they have the same target in the same brain circuit and can't both occupy the same receptor site at the same time. An optimized dose of Abilify in mania is 15-30 mg/day per the manufacturer's studies. If an optimized dose failed to produce a benefit in one of my patients I would likely stop it and move on to a more potent antipsychotic, like Zyprexa, rather than add a second drug in the same class. Only your own doctor of course can make treatment recommendations for you specifically, so my comments necessarily are just general statements, not treatment recommendations. Dr G
monkeybee replied to Joseph F Goldberg, MD's response:
Thank you Dr G. The lithium increase was 6 or 7 days ago. Have I felt the full effects of the increase if the increase were going to work? They advised me that I wouldn't leave the hospital at 100% but I wonder if this is just becuse it takes a little time or if it is also because we need to try different meds (besides lithium because it clearly works). What do you think?
Joseph F Goldberg, MD replied to monkeybee's response:
Dear Monkeybee,

Generally, when the dose of lithium is changed, we measure a blood level after about 5-7 days. Depending on what your blood level is, your doctor would then be in a better position to gauge whether you're getting the fullest benefits of lithium.

Dr. G.
monkeybee replied to Joseph F Goldberg, MD's response:
Thanks Dr. G. They had checked my level. It was 1.1 or 1.2....very high but not too high they explained.

Featuring Experts

Joseph F. Goldberg, MD, is a Clinical Professor of Psychiatry, Icahn School of Medicine at Mount Sinai, New York, NY. He also maintains a private prac...More

Helpful Tips

Screen out people who can't seem to "get it"....
There are some people who can't or won't understand at all. My wife is bipolar, and some people are more understanding than others. We ... More
Was this Helpful?
37 of 43 found this helpful

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.